Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 7, NWS Midland/Odessa, TX

April 21, 2011Scurry County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 21, 2011, 6:01 PM CDT for Scurry County, Texas. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 21, 2011, 6:01 PM CDT (23:01 UTC)
Expired
Apr 21, 2011, 6:15 PM CDT
In force
14 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

County Scurry County, TX

The radar

The Dyess AFB radar (KDYX), 138 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 21, 3:03 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.0 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2011-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 695 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2011-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 240 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
695 J/kg
Mixed-layer CIN
-359 J/kg
Mixed-layer LCL
968 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
240 m²/s²
0-3 km storm-relative helicity
283 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

645 
WUUS54 KMAF 212301
SVRMAF
TXC415-212315-
/O.NEW.KMAF.SV.W.0007.110421T2301Z-110421T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
601 PM CDT THU APR 21 2011

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN SCURRY COUNTY IN WEST TEXAS...

* UNTIL 615 PM CDT

* AT 600 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  MIDWAY...OR 12 MILES EAST OF SNYDER...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  HUDD...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
THURSDAY EVENING FOR SOUTHWESTERN TEXAS.

&&

LAT...LON 3263 10068 3271 10087 3297 10073 3297 10067
      3277 10065 3267 10065
TIME...MOT...LOC 2301Z 223DEG 23KT 3275 10070

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 3:11 PM CDT, 2 hours 50 minutes earlier.

Area forecast discussion, Apr 21, 3:11 PM CDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
311 PM CDT THU APR 21 2011

.DISCUSSION...
WEAK UPPER TROUGH MOVING THROUGH THE CENTRAL PLAINS TONIGHT AND
FRIDAY WITH STRONGER TROUGH DIGGING BACK OVER CALIFORNIA BY SATURDAY.
BY SUNDAY THIS 2ND TROUGH WILL BE MOVING FROM AZ TO NM AND HAVE
POTENTIAL TO BRING A BETTER SHOT OF RAIN TO THE REGION.  THIS
TROUGH IS REINFORCED BY ANOTHER WAVE MONDAY INTO EARLY TUESDAY WITH
THE TROUGH PASSING EAST OF THE AREA LATE TUESDAY ENDING RAIN
CHANCES.

SURFACE FRONT HAS LIFTED NORTHWARD WITH A DRYLINE FROM NEAR
MONAHANS TO ALPINE.  THIS DRYLINE SHOULD RETREAT A LITTLE WESTWARD
OVERNIGHT.  DO HAVE A LOW CHANCE OF STORMS THIS EVENING... WITH BEST
CHANCE NEAR FST. MODELS DO DEVELOP SOME LOW QPF OVER THE EASTERN
CWA TONIGHT. HAVE DEVELOPED A FEW SHOWERS/STORMS NEAR FORT STOCKTON.
JUST RECEIVED A SEVERE THUNDERSTORM WATCH TONIGHT FOR EASTERN
PERMIAN BASIN... LOWER TRANS PECOS... AND BIG BEND TIL 03Z.
MCD DISCUSSED LOW PROBABILITY OF STORM DEVELOPMENT TONIGHT BUT WHAT
DEVELOPS MAY TURN INTO SUPERCELLS... WILL HIGHLIGHT SEVERE THREAT
IN HWO.

EXPECT TO SEE LOW CLOUDS MOVING INTO THE EAST TONIGHT PERHAPS
MAKING IT AS FAR AS MAF. LOWS WILL GENERALLY BE IN THE 50S AND
60S. TOMORROW LOOKS WARMER WITH A WEST WIND PUSHING ACROSS THE
AREA. WINDS IN THE MOUNTAINS DO NOT LOOK AS STRONG AS PREVIOUS
RUNS WITH ONLY 30KTS AT 700 MB AND GUIDANCE HAS ALSO BACKED OFF OF
SURFACE WIND SPEEDS. THEREFORE HAVE CANCELLED HIGH WIND WATCH FOR
GUADALUPE MOUNTAINS FRIDAY. IT DOES LOOK LIKE A FRONT WILL MOVE
INTO THE NORTHERN CWA SATURDAY... WILL BE COOLER NORTH OF A HOBBS
TO SNYDER LINE. WILL ALSO HAVE ANOTHER SHOT OF RAIN SATURDAY AHEAD
OF THE NEXT UPPER TROUGH. HAVE ADDED ISOLATED POPS EAST SAT AFTER
18Z... WITH A BETTER SHOT OF RAIN SATURDAY NIGHT. MODEL QPF
DEVELOPS A RELATIVELY LARGE AREA OF PRECIP OVER THE PERMIAN BASIN
SATURDAY NIGHT ALONG A COLD FRONT. WILL CONTINUE THE ABOVE
SEASONAL AVERAGES FOR EASTER DAY WITH HIGHS 85 TO 95.

&&

.FIRE WEATHER...
LOW-LEVEL MOISTURE MANAGED TO PUSH WEST INTO THE TRANS PECOS REGION
EARLIER THIS MORNING. THIS BROUGHT GOOD RH RECOVERY TO MOST OF THE
GUADALUPES AS WELL AS DAVIS AND APACHE MOUNTAINS. THIS RECOVERY WILL
BE SHORT-LIVED AS THE LATEST SURFACE OBSERVATIONS SHOW SOUTHWESTERLY
WINDS HAVE ALREADY DEVELOPED ACROSS SOUTHEAST NEW MEXICO AND MUCH OF
THE UPPER TRANS PECOS. CRITICAL FIRE WEATHER CONDITIONS HAVE EITHER
ALREADY OCCURRED OR WILL THIS AFTERNOON AND THE CURRENT RED FLAG
WARNING WILL REMAIN INTACT. LOW-LEVEL MOISTURE IS EXPECTED TO REMAIN
IN PLACE ACROSS THE LOWER TRANS PECOS AND STOCKTON PLATEAU THIS
AFTERNOON AND EVENING. THIS MOISTURE ALONG WITH DAYTIME HEATING IS
EXPECTED TO LEAD TO THUNDERSTORM DEVELOPMENT ACROSS THE LOWER TRANS
PECOS AND STOCKTON PLATEAU TODAY. ENOUGH MOISTURE MAY REMAIN IN
PLACE ACROSS THE EASTERN SLOPES OF THE DAVIS MOUNTAINS FOR A FEW
CUMULUS BUILDUPS THIS AFTERNOON.

CRITICAL FIRE WEATHER CONDITIONS WILL LIKELY RETURN TO THE GUADALUPE
MOUNTAINS...VAN HORN AND HIGHWAY 54 CORRIDOR AND THE SOUTHEAST NEW
MEXICO PLAINS FRIDAY AFTERNOON. IN ADDITION... NEAR CRITICAL FIRE
WEATHER MAY OCCUR ACROSS THE HIGHER TERRAIN OF THE DAVIS MOUNTAINS.
THE RED FLAG WARNING FOR FRIDAY WILL REMAIN INTACT.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              63  94  58  81  /  20  10  10  10
CARLSBAD NM                56  90  56  86  /  10   0  10  10
DRYDEN TX                  70  94  65  96  /  20  10  10  10
FORT STOCKTON TX           62  96  62  94  /  30  10  10  10
GUADALUPE PASS TX          57  81  57  83  /   0   0   0   0
HOBBS NM                   55  89  54  80  /  10   0  10  10
MARFA TX                   43  85  44  86  /  10   0  10  10
MIDLAND INTL AIRPORT TX    62  93  59  89  /  20  10  10  10
ODESSA TX                  61  95  60  83  /  20  10  10  10
WINK TX                    57  99  57  95  /  10   0  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...SOUTHEAST
     PLAINS/BLM ROSWELL/LNZ.

     RED FLAG WARNING FROM 11 AM TO 8 PM MDT FRIDAY FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...SOUTHEAST
     PLAINS/BLM ROSWELL/LNZ.

TX...RED FLAG WARNING UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING FOR THE
     FOLLOWING ZONES... GUADALUPE MOUNTAINS...VAN HORN AND
     HIGHWAY 54 CORRIDOR.

     RED FLAG WARNING FROM NOON CDT /11 AM MDT/ TO 9 PM CDT /8 PM
     MDT/ FRIDAY FOR THE FOLLOWING ZONES... GUADALUPE
     MOUNTAINS...VAN HORN AND HIGHWAY 54 CORRIDOR.

&&

06/72
Hazardous weather outlook, Apr 21, 3:17 PM CDT, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
317 PM CDT THU APR 21 2011

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-222030-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
317 PM CDT THU APR 21 2011 /217 PM MDT THU APR 21 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS REMAIN POSSIBLE THIS AFTERNOON
AND EVENING FOR LOCATIONS GENERALLY ALONG AND EAST OF A SEMINOLE
TO PECOS TO ALPINE LINE. A FEW STRONG TO SEVERE THUNDERSTORMS
REMAIN POSSIBLE...ESPECIALLY ALONG AND SOUTH OF THE INTERSTATE 20
CORRIDOR. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN CONCERN
WITH THIS THUNDERSTORM ACTIVITY.

GUSTY WESTERLY WINDS...VERY LOW RELATIVE HUMIDITY...AND EXTREME
FIRE DANGER WILL CONTINUE CRITICAL FIRE WEATHER CONDITIONS ACROSS
THE GUADALUPE MOUNTAINS AND ADJACENT PLAINS IN SOUTHEAST NEW
MEXICO AND CULBERSON COUNTY TODAY. A RED FLAG WARNING REMAINS IN
EFFECT THROUGH EARLY EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE FRIDAY FOR THE
GUADALUPE MOUNTAINS AND ADJACENT PLAINS IN SOUTHEAST NEW MEXICO
AND CULBERSON COUNTY. A RED FLAG WARNING REMAINS IN EFFECT FOR
FRIDAY AFTERNOON AND EARLY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION ACROSS THE EASTERN PERMIAN BASIN... LOWER TRANS
PECOS AND STOCKTON PLATEAU MAY BE REQUESTED THIS AFTERNOON AND
EVENING. LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT
OFFICIALS...STORM SPOTTER GROUPS...AND OTHER INTERESTED PARTIES
SHOULD MONITOR THIS SITUATION AND TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN YOUR AREA.

THIS PRODUCT...ALONG WITH OTHER
WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE
NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE
INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Apr 21, 3:26 PM CDT, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
326 PM CDT THU APR 21 2011

TXZ075-212100-
PECOS-
326 PM CDT THU APR 21 2011

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL PECOS COUNTY UNTIL 400 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 8 MILES SOUTHEAST OF BELDING AT 324
PM CDT...MOVING NORTHEAST AT 20 MPH.  THIS THUNDERSTORM WILL IMPACT
HIGHWAY 385 SOUTH OF FORT STOCKTON THROUGH 4:45 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
THURSDAY EVENING FOR SOUTHWESTERN TEXAS.

&&
Local storm report, Apr 21, 3:38 PM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
338 PM CDT THU APR 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             15 S FORT STOCKTON      30.67N 102.89W
04/21/2011  E0.75 INCH       PECOS              TX   PUBLIC

&&
Special weather statement, Apr 21, 3:48 PM CDT, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
348 PM CDT THU APR 21 2011

TXZ075-212115-
PECOS-
348 PM CDT THU APR 21 2011

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL PECOS COUNTY UNTIL 415 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 13 MILES WEST OF BAKERSFIELD AT 347
PM CDT...MOVING EAST AT 20 MPH.  THIS STORM SHOULD STAY JUST NORTH
OF INTERSTATE 10... WEST OF BAKERSFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
THURSDAY EVENING FOR SOUTHWESTERN TEXAS.

&&
Local storm report, Apr 21, 4:26 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
426 PM CDT THU APR 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             25 SE FORT STOCKTON     30.64N 102.59W
04/21/2011  E1.75 INCH       PECOS              TX   FIRE DEPT/RESCUE

            REPORTED ALONG HIGHWAY 285.

&&
Special weather statement, Apr 21, 5:58 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
558 PM CDT THU APR 21 2011

TXZ048-212330-
SCURRY-
558 PM CDT THU APR 21 2011

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHEASTERN SCURRY COUNTY UNTIL 630 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 3 MILES WEST OF MIDWAY AT 558 PM
CDT...MOVING NORTHEAST AT 25 MPH.  THIS STORM WAS ON U.S. 180.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

[NO.NE.YES] A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000
PM CDT THURSDAY EVENING FOR SOUTHWESTERN TEXAS.

&&

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 8:21 PM CDTSevere Thunderstorm WarningMAFPecos34 min
Apr 20, 9:08 PM CDTSevere Thunderstorm WarningMAFPecos37 min
Apr 21, 4:41 AM CDTRed Flag WarningMAF40 hr
Apr 21, 5:12 AM CDTHigh Wind WatchMAF10 hr
Apr 21, 3:29 PM CDTSevere Thunderstorm WarningMAFPecos61 min
Apr 21, 4:18 PM CDTTornado WarningMAFPecos, Terrell57 min
Apr 21, 5:14 PM CDTTornado WarningMAFPecos61 min
Apr 21, 5:47 PM CDTTornado WarningMAFPecos, Terrell58 min
Apr 21, 6:45 PM CDTTornado WarningMAFTerrell60 min

Nearby

Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.